Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Taking citalopram. Weaning off Ativan. Which is a stronger medication? Is the anxiety the withdrawal symptom?

I am weaning off ativan slowly and taking 20 mg of citalopram which I increased from 10mg approx. 4 wks ago. Just courious if the anxiety I am experiencing is because the ativan withdrawl is stronger than the citalopram? I am taking 1.25mg but not accurately because I don t get the exact amount from a non-scored .5mg. I do have .05 from Watson Lab, but they are breaking apart so I am going back to the Pharm tomorrow to replace them.
Asked On : Thu, 20 Dec 2012
Answers:  2 Views:  102
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Psychiatrist 's  Response
Hi,

Welcome to HealthcareMagic Public Forum

In drug treatment of anxiety two types of medicine used. For immediate relief of anxiety benzodiazepines group (like ativan) of medicines are used and for long term relief most commonly SSRI (selective serotonin reuptake inhibitors) (like citalopram) are used. SSRI takes around 3-4 weeks to show its effect.

Ativan is not used for long term due to risk of addiction. Addiction do not occur with citalopram.

I hope this information has been both informative and helpful for you.
Wish you Good Health.

Regards,
Dr. Ashish Mittal
www.99doctor.com
Answered: Fri, 21 Dec 2012
I find this answer helpful
Psychiatrist Dr. Sundar Gnanavel's  Response
Hello.......
Thanks for your query. Anxiety disorders can be managed with benzodiazepines/ sedatives like ativan (lorazepam) for an initial acute basis for immediate relief. However, considering the abuse potential of the drug we prefer a long-lasting solution to the problem in the form of SSRI drugs like citalopram which initially increase anxiety but reduce the symptoms over the long run. Drugs like citalopram are not addictive and are not related to the sedative group. Hope you found the information useful.
Regards
Dr Sundar Gnanavel
Psychiatrist
Answered: Mon, 31 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions